MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G32547
Health Effect - Clinical Codes Abdominal Pain (1685); Renal Failure (2041)
Date of Event 02/13/2022
Type of Reportable Event Death
Event or Problem Description
The patient presented with renal failure and abdominal pain was decided not to pursue dialysis.The patient died several days later.
 
Event or Problem Description
 
Additional Manufacturer Narrative
No part of the device was returned for evaluation.Procedural imaging was not received to assist the investigation.Additional information was received that stated: the difficulty deploying graft was due to tight access vessels and tortuosity.Graft deployed but, were not able to rotate and adjust graft as freely as was wanted.Left renal artery (lra) cannulation was extremely difficult due to pre-existing stenosis.(was mentioned and discussed during case planning.) the physician stated that the occurrence was graft related; the patient developed renal failure and abdominal pain, decided not to pursue dialysis and he died several days later.Procedural notes received from the physician included: ¿preop diagnosis: suprarenal abdominal aortic aneurysm excised warranting repair.Postop diagnosis: same with critical stenosis of left renal artery.Procedure: fenestrated endovascular stent graft repair of abdominal aortic aneurysm.This involved a bilateral ultrasound-guided needle sticks of the common femoral arteries with remote closure devices.Findings: no endoleak, brisk filling of renal arteries with poor distal opacification of left renal arteries and no nephrogram seen, right renal artery appeared intact throughout.Fluoroscopy time 74.7 minutes, total contrast 96 ml visipaque, total dose 2.6 gray¿.The description of procedure read that the left renal artery required additional stenting (3 stents were placed) and ended up with a widely patent stent but poor runoff in the renal artery the detail from the imaging was not clear enough to see if this was due to dissection or embolization or even clotting as the artery had been critically narrowed.Deployment of the right renal stent, main body graft and left and right extension grafts were uneventful.Once all limbs were in place, they ballooned all overlapping attachment sites.The patient tolerated the procedure well.He had an episode of hypotension near the end of the case which resolved leaving only a concern about renal failure.Given the contrast use and the instrumentation of his kidneys.The medical director reviewed the available information and noted "there was some difficulty with the l.Renal artery, which had been critically stenosed before the procedure, but they managed to get good flow into the artery, although no substantial filling of the renal vasculature beyond the main artery to the l.Kidney.This could have been due to thrombosis or damage caused by the pre-existing critical stenosis.However, there is no information about what happened to the patient, or why dialysis was decided against, or what the thinking was about the abdominal pain.They do note in the operation notes that the sma was widely patent with good flow, so not sure if a problem developed there subsequently causing bowel ischaemia.There are some vague comments about difficulty deploying the device due to aortic angulation, but no further details, and the operation notes state that all devices were in good position with no endoleaks and good flow at the end of the procedure.The patient was noted to have some pain and hypotension at the end of the procedure, but no cause was determined for that.Overall, this extra information doesn¿t answer questions about what may have gone wrong, what was the cause of the patient¿s abdominal pain, why they didn¿t pursue dialysis (even short term), or if the renal failure was primary (both renal arteries occluded) or secondary (contrast toxicity, or multi-organ systemic failure with secondary renal shutdown)".The work order was reviewed to identify if any manufacturing related issues may have occurred, which could have potentially contributed to the event.The work order appeared complete, and the quality control inspection was verified to ensure that the device passed inspection.The instructions for use (ifu) supplied with the device states "4.2 patient selection, treatment and follow-up: the use of this device requires administration of radiographic agents.Patients with pre-existing renal insufficiency may have an increased risk of post-operative renal failure.4.3 implant procedure: the use of the zenith fenestrated aaa endovascular graft with the h&l-b one-shot introduction system requires administration of intravascular contrast.Patients with pre-existing renal insufficiency may have an increased risk of renal failure post-operatively.Care should be taken to limit the amount of contrast media used during the procedure.Inaccurate placement and/or incomplete sealing of the zenith fenestrated aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Renal artery patency must be maintained to prevent/reduce the risk of renal failure and subsequent "renal complications and subsequent attendant problems (e.G., artery stenosis or occlusion, contrast toxicity, infarct, insufficiency, failure)" and "death" are listed as potential adverse events." based on the information available and the completed investigation, a definitive root cause could not be determined.It is possible that one or more of the following may have contributed to the occurrence: procedural related factors, patient related factors.

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT PROXIMAL BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
Manufacturer (Section G)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS   QLD 4113
Manufacturer Contact
tia gibb
95 brandl street
eight mile plains
brisbane QLD 4-113
AS   QLD 4113
MDR Report Key14231741
Report Number9680654-2022-00007
Device Sequence Number17237753
Product Code MIH
UDI-Device Identifier10827002325477
UDI-Public(01)10827002325477(17)241222(10)AC1092929
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/22/2024
Device Model NumberG32547
Device Catalogue NumberZFEN-P-2-34-122-R
Device Lot NumberAC1092929
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/14/2022
Supplement Date Received by Manufacturer04/14/2022
Initial Report FDA Received Date04/28/2022
Supplement Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age84 YR
Patient SexMale